Virginia, 2004

Flash Flood and Damaging Winds in Virginia, June 17, 2004

June 17, 2004 · NWS LWX · 3 events in 3 counties and zones

2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 17, 2:30 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 17, 2:30 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT THU JUN 17 2004

SHORT TERM...TNGT/FRI...

ITS BECOME SOMEWHAT HECTIC DURG THE PAST HR HERE DUE TO WATCH
ISSUANCE. CELLS ALREADY DVLPG ALL OVR THE RDR SCREEN. OBVIOUSLY
GIVEN HIGH PWAL TSTMS CAPABLE OF PRODUCING VERY HVY RAINFALL. SAVING
GRACE COULD BE THAT THERE IS SOME MVMT TO THE ATMOSPHERE...AND IT
WOULD TAKE TRAINING TO PRODUCE FLDG.

THINK THERE WL BE SOME FOG ONCE AGN TNGT..ALTHOUGH NOT SURE IT WL BE
AS DENSE AS IT WAS IN SPOTS THIS MRNG AS WIND COULD STAY UP 5-7 KTS
FM W OVRNGT.

AIR MASS REMAINS ESSENTIALLY UNCHGD ON FRI...AND WE MAY GET TO DO
THIS ALL OVER AGN TMRW...

WOODY

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
AN UPPER LEVEL RIDGE...OVER THE SOUTHEASTERN U.S. WILL RETROGRADE
INTO THE SOUTHERN MS VALLEY BY FRIDAY EVENING. THIS WILL SET UP
ZONAL FLOW ALOFT FOR SATURDAY. AT THE SURFACE A COLD FRONT WILL PULL
THROUGH THE AREA FRIDAY NIGHT AND SATURDAY...BRINGING A THREAT OF
SHOWERS AND THUNDERSTORMS.

A WEAK UPPER LEVEL RIDGE WILL BUILD OVER THE MID ATLANTIC STATES FOR
SUNDAY AND INTO MONDAY. THE COLD FRONT WILL DROP TO THE SOUTH ACROSS
THE CAROLINAS AND TN VALLEY AND STALL...AS SURFACE HIGH PRESSURE
BUILDS INTO THE AREA. SLIGHTLY COOLER AND DRIER AIR WILL BUILD IN
FOR FATHERS DAY AND MONDAY.

THE UPPER LEVEL PATTERN WILL RETURN TO A MORE ZONAL FLOW FLOW FOR
THE MIDDLE OF NEXT WEEK. THE SURFACE HIGH PRESSURE WILL HAVE PUSHED
TO THE SOUTHEAST AND TAKE UP RESIDENCY OVER THE WESTERN
ATLANTIC...AS A BERMUDA HIGH. THE QUASI-STATIONARY FRONT WILL
DISSIPATE ACROSS THE SOUTHEASTERN STATES AND TN VALLEY DURING THIS
TIME. RETURN FLOW WILL BRING BACK HOT AND HUMID SUMMER LIKE AIR WITH
DIURNAL SHOWERS AND THUNDERSTORMS.

A COLD FRONT WILL ATTEMPT TO PUSH THROUGH THE AREA ON THURSDAY.
ALTHOUGH...KEPT POPS ONLY AROUND 20 PERCENT FOR THURSDAY. THESE POPS
MAY NEED TO BE INCREASED IN LATER PERIODS.

WE WENT AT OR ABOVE BOTH THE GFS AND ETA MOS. WE PRIMARILY DID THIS
BECAUSE THE MODELS SEEM TO BE OVERLY AGRESSIVE PUSHING THE FRONTS
THROUGH THE AREA OVER THE WEEKEND AND THEN LATER NEXT WEEK.

KELLS/REGA

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SVR TSTM WATCH 488 TIL 9 PM.
MD...SVR TSTM WATCH 488 TIL 9 PM MDC001-003-005-009-011-013-015-
017-019-021-025-027-029-031-033-035-03 7-039-041-043-045-047-510.
VA...TIL 9M NRN VA.
WV...TIL 9M WVC003-023-027-031-037-057-065.
MARINE...SVR TSTM WTCH TIL 9PM PTMC AND NRN CHES BAY.
Hazardous weather outlook, Jun 17, 10:29 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT THU JUN 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT THU JUN 17 2004

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY THE EXTREME
EASTERN PANHANDLE OF WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND
AND NORTHERN VIRGINIA. STORMS MAY BECOME SEVERE PRODUCING WIND
GUSTS IN EXCESS OF 60 MPH...PENNY SIZE HAIL AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 17, 1:21 PM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT THU JUN 17 2004

MDZ004-005-009-010-172010-
CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD-
221 PM EDT THU JUN 17 2004

AT 2:10 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BUCKEYSTOWN IN FREDERICK COUTY MOVING TO THE EAST AT 30 MPH. PEOPLE
TRAVELLING ALONG AND SOUTH ONF INTERSTATE 70 WILL BE AFFECTED BY THIS
STORM. PEOPLE CAN EXPECT WIND GUSTS TO 40 MPH... TORRENTIAL DOWNPOURS
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 17, 2:32 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT THU JUN 17 2004

MDZ007-172127-
HARFORD MD-
332 PM EDT THU JUN 17 2004

...STRONG THUNDERSTORMS MOVING INTO HARFORD COUNTY...

AT 3:30 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BENTLEY SPRINGS MOVING TO THE EAST AT 25 MPH. THIS STORM IS CAPABLE
OF PRODUCING WIND GUSTS TO 35 MPH...TORRENTIAL DOWNPOURS AND CLOUD TO
GROUND LIGHTNING. PEOPLE IN JARRETSVILLE...SCARBORO IN NORTHERN
HARFORD COUNTY WILL BE AFFECTED BY THIS STORM. PEOPLE SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 9 PM EDT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROSA

The radar

The Sterling radar (KLWX), 43 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Prince William

When
June 17, 5:34 PM EST
Where
Prince William County, Dale City
Measured
65 kt (75 mph) estimated gust
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
38.617, -77.300

Several trees down in the eastern portion of Prince William County, including Dale City.

Flash Flood, Manassas (C)

When
June 17, 6:00 PM EST to 8:00 PM EST
Where
Manassas (C) County, Manassas
Reported by
EMERGENCY MANAGER
Coordinates
38.751, -77.475 (the zone’s center; the record gives no point)

Several roads covered by water in the City of Manassas and throughout Prince William County.

Thunderstorm Wind, Warren

When
June 17, 7:30 PM EST
Where
Warren County, Rockland
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.983, -78.150

Seventy to ninety trees down at the Bowling Green Country Club. A car was also damaged by a felled tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406532, 5406533, 5406534.